MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0304
Medical Device Problem Codes Failure to Fold (1255); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report number: 1.3005168196-2020-00457.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was reported that the patient anatomy was tortuous.During the procedure, while attempting to advance the smart coil into the aneurysm, the physician had difficulty and the smart coil kicked the microcatheter out of the aneurysm.Subsequently, the physician was able to successfully place the smart coil in the aneurysm.The physician then had difficulty while attempting to advance the next smart coil into the aneurysm; therefore, the physician re-sheathed the smart coil then removed the microcatheter.Next, the physician placed another microcatheter and attempted to advance the same smart coil into the aneurysm; however, the smart coil kicked the microcatheter out of the aneurysm.It was also reported that the smart coil did not take its intended shape; therefore, it was removed.The procedure was completed using two other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by a penumbra distributor on 05/08/2020: the manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00457.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was reported that the patient anatomy was tortuous.During the procedure, while attempting to advance the smart coil into the aneurysm, the physician had difficulty and the smart coil kicked the microcatheter out of the aneurysm.Subsequently, the physician was able to successfully place the smart coil in the aneurysm.The physician then had difficulty while attempting to advance the next smart coil into the aneurysm; therefore, the physician re-sheathed the smart coil then removed the microcatheter.Next, the physician placed another microcatheter and attempted to advance the same smart coil into the aneurysm; however, the smart coil kicked the microcatheter out of the aneurysm.It was also reported that the smart coil did not take its intended shape; therefore, it was removed.The procedure was completed using two other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9892179
Report Number3005168196-2020-00458
Device Sequence Number16749305
Product Code HCG
UDI-Device Identifier00814548015033
UDI-Public00814548015033
Combination Product (Y/N)Y
Initial Reporter CountryCS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/06/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2019
Device Model Number400SMTSFT0304
Device Catalogue Number400SMTSFT0304
Device Lot NumberF88981
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/06/2020
Supplement Date Received by Manufacturer04/22/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date05/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Date Report Sent to FDA01/01/2005